a woman contemplates getting botox with myasthenia gravis

Botox® and MG

Reviewed by: HU Medical Review Board | Last reviewed: December 2022 | Last updated: December 2022

Botox® injections work by temporarily weakening muscles and are a common procedure with several uses. They are commonly used to minimize wrinkles. But they can also treat certain conditions. For many people, Botox injections are considered safe. But they may not be safe for people with neuromuscular (nerve and muscle) disorders, like myasthenia gravis (MG).1

What are Botox injections?

Botox injections are injections of botulinum toxin type A into a muscle. Botox is the brand name. Botox was the first drug made from the botulinum toxin. But now there are other similar drugs. Drugs made with botulinum toxin are not recommended for people with MG. These drugs include:2,3

  • AbobotulinumtoxinA (Dysport®)
  • RimabotulinumtoxinB (Myobloc®)
  • IncobotulinumtoxinA (Xeomin®)

The Botox injection decreases the ability of a nerve to communicate with a muscle. This prevents the muscle from contracting or moving as much. One common use of Botox is cosmetic. The injections can reduce the look of fine lines and wrinkles by stopping muscle contraction. Botox injections may also treat:2,3

  • Lazy eye
  • Neck muscle spasms
  • Tremors
  • Muscle stiffness (spasticity)
  • Excessive sweating
  • Eye twitching
  • Migraines

Because Botox impacts the ability of nerves to communicate with muscles, some of the common side effects can be similar to the muscle weakness symptoms of MG. Anyone can experience Botox side effects, not just people with MG. Potential side effects include:2,4

  • Muscle weakness in undesired muscles
  • Too much muscle weakness in desired muscles
  • Vision problems (if injected too close to eyelid or eye muscles)
  • Bruising, bleeding, or discomfort at the site of injection

The most common side effects are highly dependent on which areas are injected with Botox.
Botox has a boxed warning, the strictest warning from the US Food and Drug Administration (FDA). It has this warning because, like other drugs that contain botulinum toxin, it can travel from the injection site and cause symptoms elsewhere in the body that are serious, even life-threatening. This is a rare complication, with symptoms that include difficulty with:5

  • Breathing
  • Swallowing
  • Speaking
  • Bladder control
  • Limb muscle weakness

Botox and neuromuscular disorders

Botox injections are not recommended for people with neuromuscular disorders like MG. This means the prescribing information specifically warns that there is a much higher risk of side effects for people with MG using Botox. It suggests that people with MG should be monitored closely if they get Botox injections.3

Possible side effects for people with MG who use Botox injections include:3

  • Muscle weakness
  • Double vision or droopy eyelids
  • Breathing problems
  • Difficulty speaking or swallowing
  • Difficulty breathing

What does research show?

Botox injections are not recommended for people with MG. But some research shows that it may be possible to manage the risks.1

Some studies have shown that with careful management, people with MG can get Botox with little to no side effects. However, the number of people these studies included was very small. So more research is needed to prove that Botox can be used safely in people with MG and to determine the correct safety measures.1

In very rare cases, people have discovered that they have MG after Botox side effects. However, this is not common. Most people who experience side effects from Botox do not have MG. But, if someone has shown signs of MG, they should be examined before receiving Botox. If you have concerning side effects after Botox injections, call your doctor for advice.1,6

How to get injections safely

If you have MG and you want Botox injections, it is important to discuss this decision with your doctors. It is also important to choose a doctor who is experienced with administering Botox. If the injections are not given carefully, it can increase the risk of side effects.2

Ask for a referral from a doctor who knows about your MG. Also tell the doctor giving the Botox about your MG. They can help you understand the risks. It is possible that your doctor will not want you to get Botox due to the risks. If this is the case, you can ask them to recommend other, safer treatments besides Botox.1,2

By providing your email address, you are agreeing to our privacy policy.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The Myasthenia-Gravis.com team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Join the conversation

Please read our rules before commenting.

Community Poll

Do you think there is enough awareness of myasthenia gravis?